Try it
Psychiatry · Eating and sleep disorders: residual sleepiness in sleep apnoea
Sample itemA 50-year-old obese man with obstructive sleep apnoea uses CPAP nightly with a good adherence record, yet he still has marked daytime sleepiness. Other causes are excluded. Which drug may be added?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Modafinil
Residual excessive sleepiness despite adequate CPAP can be treated with a wake-promoting agent such as modafinil. Sedative-hypnotics and benzodiazepines worsen upper airway collapse and should be avoided in sleep apnoea.
Option by option
A. Modafinil (correct)
Correct. Modafinil is the wake-promoting agent used for residual sleepiness.
B. Alprazolam
Alprazolam is a benzodiazepine that reduces airway tone and increases sedation.
C. Zolpidem
Zolpidem is a hypnotic that can worsen sleep-disordered breathing.
D. Amitriptyline
Amitriptyline is sedating and anticholinergic, and adds weight gain.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…